Chemo Patients Often Develop Menstrual Irregularities

April 1, 1995

"If a women has not had a period in a year, it is unlikely that she will resume menstruation," Elyse E. Lower, MD, said at her poster presentation. "These women require closer monitoring for cardiac risks and osteoporosis, both of which are associated with the onset of menopause."

SAN ANTONIO--Cancer chemotherapy frequently leads to menstrualirregularities that may increase the risk of osteoporosis, cardiovasculardisease, and other health problems associated with menopause,according to a study reported at the 17th Annual San Antonio BreastCancer Symposium.

Menstrual irregularities or amenorrhea occurred in 44 of 66 womenwho underwent chemotherapy for breast cancer. A year after chemotherapy,36 women continued to have abnormal menses, including 20 womenwho were amenorrheic (see table).

"If a women has not had a period in a year, it is unlikelythat she will resume menstruation," Elyse E. Lower, MD, saidat her poster presentation. "These women require closer monitoringfor cardiac risks and osteoporosis, both of which are associatedwith the onset of menopause."

Dr. Lower and her colleagues at the University of Cincinnati MedicalCenter reviewed the medical records of 99 women who underwentadjuvant chemotherapy for breast cancer. All the women receivedeither methotrexate or doxorubicin, and all had normal mensesprior to starting chemotherapy.

Of the 99 women, 18 were excluded because of hysterectomies, and15 had incomplete data, leaving 66 for analysis during chemotherapyand a year after the end of treatment. A total of 42 women weretreated with methotrexate and 24 with doxorubicin. Abnormal menstruationwas defined as alterations in cycle, timing, or duration. Womenwere considered amenorrheic if they missed two or more consecutiveperiods.

During chemotherapy, 20 women in the methotrexate group had menstrualabnormalities, and seven had amenorrhea. With doxorubicin, 11women reported menstrual irregularities, and six had amenorrhea.

A year after completion of chemotherapy, 11 women treated withmethotrexate reported menstrual abnormalities, and 14 were amenorrheic.In the doxorubicin group, five had abnormal menses, and six wereamenorrheic.

"These findings are particularly interesting in light ofthe fact that more younger women are being treated for breastcancer today," said Dr. Lower, associate professor of medicine.

Menstrual irregularities and amenorrhea are not limited to breastcancer patients or to the chemotherapeutic agents evaluated inthe study, she said, citing Hodgkin's disease as another well-recognizedexample.

Some evidence suggests that higher chemotherapy doses may be associatedwith menstrual problems. However, Dr. Lower and her associatescould not determine whether higher doses played a role in theirfindings.

Dr. Lower indicated that longer follow-up is needed to determinethe natural history of chemotherapy-associated menstrual irregularities."At this point," she said, "we have no way of knowingwhether the women eventually will resume normal menstruation,develop more severe menstrual abnormalities, or become amenorrheic."

Amenorrheic women clearly require closer follow-up, she added.Physicians may want to broach the issue of hormone replacementtherapy with the women who enter premature menopause, and maywant to explore the issue of egg storage prior to chemotherapywith women who have not completed childbearing.